Parkinson's Movement
12,696 members11,285 posts

madopar medication

Hi

My mum is a PD patient and has been on madopar for at least 2..3 years 3 x a day .

She spends most t ime in bed and appetite is not great..she feels lathargic ..tired..and is not as social as she uswd tobe.

has any o e been on thus medication and had similar experiences.

If they have and it is similar and changed to another medication ..please let me know

thanks

9 Replies
oldestnewest

Fatigue, apathy and depression, all symptoms of

Parkinson's could be at play here.

Reply

If you're in the right country I'd try cannabis for appetite help.

Reply

My husband has had Parkinson's for about 20 years. He has the shaking, the stiffness, and the loss of feeling in his fingers. He has made himself get up and go every morning for years. He taught school until he was 78 just to have something to do. He found that if he made himself move, he was able to keep going. He was afraid that if he just sat he would stiffen up and not be able to do anything.

He had the DBS surgery last February and it has helped him to reduce his meds, and he does shake less.

Reply

If your mum is recently diagnosed (Madopar for 2 to 3 years):

1. It's most likely that her lethargy is PD and/or a bit of depression (who wouldn't feel a little sad getting a diagnosis of PD?). It's hard to separate the neurological-driven physical 'feelings' of PD (e.g. 'felt' weakness in legs) from emotional feelings. They seem almost inseperable.

2. How much Madopar is she taking 3 times per day? I am stage 1 PD and take 500mg (dopamine component) per day - in three lots, 7.00am, 12MD and 5.00pm FAITHFULLY. My neurologist (a nationally honoured professor) says that a minimum dose for me is 450mg. (dopamine). Madopar tablets are 100mg Levodopa and 25mg Benserazide (the Benserazide is added to help the Levodopa cross the blood/brain barrier.

3. My neurologist insists that the Madopar is taken in consistent doses at the same time each day - and is NOT adjusted for any perceived, short-term changes in symptoms. Changes in symptoms can be driven by many other factors (e.g. work stress, lack of sleep)

4. Physical movement is essential. In fact, 'vigorous' exercise seems to be necessary. Unfortunately, PD sufferers can experience real feelings of weakness in limbs - without those limbs actually being weak! Go figure. I am in my 70th year and run 5km 5 to 6 times per week. The emotional -as well as physical - effects of exercise that raises your heart rate and makes you sweat, are very significant. If you lie in bed or sit down for prolonged periods, PD will ensure that will feel like lying in bed and/or sitting down

5. It is my direct experience that stage 1 PD (at least stage 1) symptoms (all of them, motor and non-motor) can be very effectively reduced/managed by a combination of 1. minimum PD drugs (enough to alleviate the gross motor symptoms, without risking drug-induced shaking), 2. sleep, 3. effective stress reduction. 4. high fibre diet and weight management 5. vigorous exercise

I can't tell you how to best help your mum out of her lethargy, but I have been helped considerably by my wife who shares my sleep/exercise/diet regime. She tells everybody that "Since my husband has PD, 'we' have PD".

My very best wishes.

2 likes
Reply

Fabulous insight

Reply

Thankyou for insights.Very appreciated.

ILL try and get her up...its getting me upset.

Ill.keep ypu alll posted

cheers

Reply

I have never used Madopar but I do know that the worst thing you can do for a movement disorder is to stop moving! We must do exercise! When we exercise, our bodies produce more dopamine.

3 likes
Reply

Hi I was on madapar 4 times a day for several months and like your mum just could not get up. I just slept couldn't eat and felt dreadful.

I changed to sinemet 4 times daily and I'm up and about everyday. Still have problems obviously but feel a lot better than on madapar. Worth trying a swap speak to pd nurse or consultant. :) hope this helps

Hugs Bea x

1 like
Reply

Try Cannabis oil.

Reply

You may also like...